Alert archive / Colorado / River Flood Warnings in 2017
River Flood Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this river flood warning at May 9, 2017, 9:29 PM MDT for Las Animas County, Colorado. It took effect at May 9, 2017, 10:21 PM MDT. It was in force for 9 hr.
The area
The outline as issued.
The facts
- Issued
- May 9, 2017, 9:29 PM MDT (03:29 UTC)
- In effect from
- May 9, 2017, 10:21 PM MDT
- Expired
- May 10, 2017, 7:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Purgatoire River at Madrid (PGMC2).
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07124200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
509
WGUS45 KPUB 100329
FLWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
929 PM MDT TUE MAY 9 2017
...The National Weather Service in Pueblo has issued a Flood Warning
for the following rivers in Colorado...
Purgatoire River At Madrid affecting Las Animas County.
.A combination of snow melt in the high country and heavy rain earlier today, are expected to cause the Purgatoire River at Madrid to go slightly above flood stage around 1 am Wednesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially
deadly...fast flowing flood water.
Stay tuned to your National Weather Service in Pueblo for the latest
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes
under the Hydrology section of the left hand menu bar.
&&
COC071-101300-
/O.NEW.KPUB.FL.W.0001.170510T0421Z-170510T1300Z/
/PGMC2.1.RS.170510T0421Z.170510T0600Z.170510T0834Z.UU/
929 PM MDT TUE MAY 9 2017
The National Weather Service in Pueblo has issued a
* Flood Warning for
The Purgatoire River At Madrid.
* until Wednesday morning.
* At 9:00 PM Tuesday the stage was 6.8 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage between midnight and 1 AM Wednesday.
The river will fall below flood stage by 6 AM Wednesday.
* Impact...At 7.0 feet...Minor agricultural flooding occurs. Water
overtops the tallest banks along the river channel.
&&
LAT...LON 3716 10472 3716 10466 3717 10460 3710 10460
3709 10466 3709 10472
$$1 follow-up statement
833
WGUS45 KPUB 100557
FLWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1157 PM MDT TUE MAY 9 2017
.A combination of snow melt in the high country and heavy rain on Tuesday, have caused high water levels in the Purgatoire River near Madrid. The river peaked just below flood stage, and the river level is now decreasing but will remain high into Wednesday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially
deadly...fast flowing flood water.
Stay tuned to your National Weather Service in Pueblo for the latest
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes
under the Hydrology section of the left hand menu bar.
&&
COC071-100627-
/O.CAN.KPUB.FL.W.0001.000000T0000Z-170510T0645Z/
/PGMC2.1.RS.170510T0551Z.170510T0600Z.170510T0834Z.UU/
1157 PM MDT TUE MAY 9 2017
* At 11:30 PM Tuesday the stage was 6.3 feet.
* Flood stage is 7.0 feet.
* Forecast...the river is expected to continue running high, but should remain within its banks.
* Impact...At 7.0 feet...Minor agricultural flooding occurs. Water
overtops the tallest banks along the river channel.
&&
LAT...LON 3716 10472 3716 10466 3717 10460 3710 10460
3709 10466 3709 10472
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this river flood warning went out at May 9, 9:08 PM MDT, 21 minutes earlier.
Area forecast discussion, May 9, 9:08 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 908 PM MDT Tue May 9 2017 .UPDATE... Issued at 854 PM MDT Tue May 9 2017 Updated for cancellation of Severe Thunderstorm Watch for Bent county. UPDATE Issued at 814 PM MDT Tue May 9 2017 Updated overnight POPs. UPDATE Issued at 603 PM MDT Tue May 9 2017 Updated forecast for expiration of the Severe Thunderstorm Watch in some locations and the addition of a new Severe Thunderstorm Watch for Kiowa, Bent, Prowers and Baca counties. && .SHORT TERM...(This evening through Wednesday) Issued at 401 PM MDT Tue May 9 2017 .Tonight...Cloud deck has limited the amount of instability along the southern interstate 25 corridor. Further east where there was more sunshine, some severe storms are developing over eastern Las Animas, Otero and Crowley Counties. CAMs show these storms moving north northeast with new storms developing further east this evening. Severe storms would mostly stay withing severe box in effect until 6PM. Also trimmed the northern extent of flash flood watch as strong storms with heavy rain are not expected over Teller and El Paso Counties. Maintained watch further south as ground is saturated over much of the region. .Wednesday...Upper low will move across northern New Mexico during the day and into the evening. Deep easterly flow will maintain abundant moisture over the eastern plains and eastern mountains. Main concern will be locally heavy rainfall Wednesday afternoon and evening. Some CAMs, GFS and NAM suggest a boundary could form somewhere over the southeast plains back to the eastern mountains. This boundary will act as a focus for showers and thunderstorms to develop, with heavy rainfall possible. Tough to pinpoint boundary location at this time and mid shift will have to monitor. Not much instability north of the upper low so threat for severe storms is low. SPC has a ribbon of marginal risk extending over the eastern plains. --PGW-- .LONG TERM...(Wednesday night through Tuesday) Issued at 401 PM MDT Tue May 9 2017 .Thursday...Upper low slowly moves eastward with precipitation wrapping around the west side of the low Thursday morning. Current timing has the precipitation moving eastward and becoming lighter in the afternoon. Temperatures will be cool, especially from the eastern mountains and eastward. .Friday through Tuesday...Upper ridge builds into the region for warmer and drier weather. There could be some residual moisture with some afternoon and evening convection, mostly confined to the mountains. Trough passes to the north of the CWA sometime late Sunday or Monday. Models have low level moisture and forcing staying to the north and east of the CWA. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 401 PM MDT Tue May 9 2017 KCOS and KPUB...Showers and thunderstorms will continue through mid evening. On Wednesday, convection will develop around midday with the potential for reduced ceilings and visibilities. KALS...Scattered thunderstorms will continue through mid evening. On Wednesday, scattered afternoon and evening thunderstorms will develop. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM MDT this evening for COZ072>075- 077>080-083-086>088. && UPDATE...28 SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, May 9, 9:14 PM MDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 914 PM MDT Tue May 9 2017 COZ058>089-093>099-110315- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 914 PM MDT Tue May 9 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Isolated to scattered thunderstorms will continue over the far southeast Colorado plains and the southwest mountains through about midnight. After midnight, there could be just a few thunderstorms the rest of the night. The main storm threats will be lightning and wind gusts up to 45 mph. There could be some small hail in stronger storms near the Kansas border through about 11 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday On Wednesday and Thursday, the upper level low moves closer to the region, bringing showers and thunderstorms to the area. A few storms could become strong across the plains and heavy rainfall will become more of a concern for burn scars. Primary risks are lightning, small hail, wind gusts up to 50 mph and localized flash flooding. Snow levels will remain around 10000 feet with light to moderate accumulations possible across the higher elevations. High pressure will move across the area for Friday through Monday, and temperatures will warm back up above normal. However, there will be enough residual moisture for isolated thunderstorms to develop over the higher terrain each afternoon. Primary concerns will be lightning, small hail and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely by early this afternoon and may last into tonight across the region. 28/28
In the hours before
Special weather statement, May 9, 4:48 PM MDT, 4 hours 41 minutes before
Special Weather Statement National Weather Service Pueblo CO 448 PM MDT TUE MAY 9 2017 COZ097-098-092315- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 448 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 515 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Hasty, or 19 miles southwest of Lamar, moving north at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wiley, McClave and Caddoa. A severe thunderstorm watch remains in effect until 600 PM MDT for southeastern Colorado. LAT...LON 3777 10274 3779 10296 3817 10297 3815 10263 TIME...MOT...LOC 2248Z 185DEG 25KT 3786 10285 28
Special weather statement, May 9, 5:07 PM MDT, 4 hours 22 minutes before
Special Weather Statement National Weather Service Pueblo CO 507 PM MDT TUE MAY 9 2017 COZ095-092330- Western Kiowa County CO- 507 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 530 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near Sweetwater Reservoir, or 22 miles northwest of Lamar, moving north at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eads and Neegronda Reservoir. LAT...LON 3829 10275 3828 10300 3856 10301 3858 10276 TIME...MOT...LOC 2307Z 181DEG 29KT 3833 10289 28
Special weather statement, May 9, 5:10 PM MDT, 4 hours 19 minutes before
Special Weather Statement National Weather Service Pueblo CO 510 PM MDT TUE MAY 9 2017 COZ097-098-092345- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 510 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 545 PM MDT... At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of McClave, or 14 miles southwest of Lamar, moving north at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... McClave and Caddoa. A severe thunderstorm watch remains in effect until 600 PM MDT for southeastern Colorado. LAT...LON 3791 10276 3791 10296 3826 10304 3825 10274 TIME...MOT...LOC 2309Z 176DEG 22KT 3799 10286 28
Special weather statement, May 9, 5:32 PM MDT, 3 hours 57 minutes before
Special Weather Statement National Weather Service Pueblo CO 532 PM MDT TUE MAY 9 2017 COZ095>098-100000- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO-Eastern Kiowa County CO- 532 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 600 PM MDT... At 531 PM MDT, Doppler radar was tracking a strong thunderstorm over Wiley, or 7 miles northwest of Lamar, moving north at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wiley, Neeoshe Reservoir and Queens Reservoir. A severe thunderstorm watch remains in effect until 600 PM MDT for southeastern Colorado. LAT...LON 3807 10258 3811 10281 3837 10270 3834 10245 TIME...MOT...LOC 2331Z 190DEG 20KT 3817 10268 28
Special weather statement, May 9, 7:30 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
730 PM MDT TUE MAY 9 2017
COZ095-096-100200-
Western Kiowa County CO-Eastern Kiowa County CO-
730 PM MDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL
800 PM MDT...
At 730 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eads, or 24 miles north of Lamar, moving northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eads.
A severe thunderstorm watch remains in effect until 100 AM MDT for
southeastern Colorado.
LAT...LON 3838 10260 3840 10284 3861 10280 3862 10268
3861 10256
TIME...MOT...LOC 0130Z 202DEG 15KT 3843 10270
28Local storm report, May 9, 8:44 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
844 PM MDT TUE MAY 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL BRANDON 38.45N 102.43W
05/09/2017 E1.25 INCH KIOWA CO PUBLIC
EXACT LOCATION AND TIME ARE APPROXIMATE.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:21 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 24 min |
| May 9, 6:38 PM MDT | Flash Flood Warning | PUB | Huerfano, Las Animas, Otero, Pueblo | 3 hr |
| May 9, 6:45 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 19 min |
| May 9, 7:30 PM MDT | Special Weather Statement | PUB | Kiowa | 30 min |
| May 10, 4:30 AM MDT | Winter Storm Warning | PUB | Alamosa, Costilla, Custer, El Paso, Fremont, Huerfano and 4 more | 32 hr |
| May 10, 4:38 AM MDT | Flash Flood Watch | PUB | Costilla, Huerfano, Las Animas | 18 hr |
| May 10, 1:04 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 26 min |
| May 10, 1:29 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| May 10, 1:40 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 50 min |
| May 10, 1:49 PM MDT | Special Weather Statement | PUB | Conejos | 41 min |
| May 10, 1:58 PM MDT | Special Weather Statement | PUB | Rio Grande | 47 min |
| May 10, 2:08 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| May 10, 2:18 PM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| May 10, 2:20 PM MDT | Special Weather Statement | PUB | Las Animas | 40 min |
| May 10, 2:24 PM MDT | Special Weather Statement | PUB | Otero | 51 min |
| May 10, 2:40 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 50 min |
| May 10, 2:49 PM MDT | Special Weather Statement | PUB | Custer | 41 min |
| May 10, 3:01 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont, Saguache | 3 hr |
| May 10, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | Costilla, Huerfano | 31 min |
| May 10, 3:15 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Huerfano, Pueblo | 60 min |
| May 10, 3:19 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 8 hr |
| May 10, 3:19 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 41 min |
| May 10, 3:28 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Saguache | 3 hr |
| May 10, 3:45 PM MDT | Special Weather Statement | PUB | Crowley | 45 min |
| May 10, 3:51 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 24 min |
| May 10, 3:56 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 34 min |
| May 10, 3:59 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Pueblo | 9 hr |
| May 10, 4:05 PM MDT | Flash Flood Warning | PUB | Bent, Las Animas, Otero | 3 hr |
| May 10, 4:12 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Pueblo | 48 min |
| May 10, 4:14 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa, Otero | 31 min |
| May 10, 4:16 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 29 min |
| May 10, 4:40 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 50 min |
| May 10, 4:42 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa, Otero | 48 min |
| May 10, 4:48 PM MDT | Flash Flood Warning | PUB | Bent, Crowley, Kiowa, Otero | 3 hr |
| May 10, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 31 min |
| May 10, 5:28 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 32 min |
| May 10, 5:52 PM MDT | Areal Flood Advisory | PUB | Crowley, Otero, Pueblo | 3 hr |
Nearby
River Flood Warnings in Colorado, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.